Back to Ask the Diabetes Team Ask the Diabetes Team

From Philadelphia, Pennsylvania, USA:

I have long term (over 30 years) type 1 diabetes. Recently (about three months ago), I started pump therapy with Novolog, and my blood glucoses while on the pump are showing wide variations similar to the problem I had while on multiple daily injections (Lantus [insulin glargine] with Novolog). Prior to starting the "human" insulin (about a year and a half ago), I had used "animal" insulin since diagnosis, and my endocrinologist believes that my "irregular" blood glucoses may be related to "insulin antibodies". I also think that the problem may be due to "erratic" insulin absorption possibly related to tissue "reaction" to the cannula system, but I have tried both metal and Teflon cannula types and can see no real difference.

I have run average blood glucose and range numbers based on the age of the cannula, and the time of day (TOD). The average values are not bad (90-110 mg/dl [mmol/L] ), but the ranges are extreme (less than 40-300 mg/dl [2.2-16.7 mmol/L]) regardless of TOD or age of cannula placement. Is it possible that the long term use of "animal" insulin has caused problems with the use of "human" insulin?


Yes, long-term use of animal insulin does induce insulin antibody. However, this is no different than any other patient with diabetes treated with insulin for a number of years. Even the human insulin allows for antibody development. The insulin antibodies can be quantified with lab tests your physician can order for you.

What happens once you have documented high antibody levels is less clear because they are a marker of the problem without a clear solution. When the antibody levels are high, it allows for a large storage form of insulin that can be released at any time, thus causing lows at unscheduled times.

I have not run into patients with problems with the materials used in the cannula. Do you have skin site problems? Do you have lipohypertrophy? Does the problem occur when you infuse at a less commonly used site?

Despite these problems, you have more control of your insulin delivery with the pump than you do with intermittent injections. Novolog has been shown to be a reasonable choice in pumps, although used for less time than other types of rapid-acting insulin. I do not think the problem would lie with the Novolog.

In order to help you more, a health care professional would have to review your sugars. Please do this with your diabetes team. There is still a lot of information to be gained from this exercise.


[Editor's comment: Your problem may be caused by using the correction bolus too often. This can frequently lead to the "yo-yo" effect you describe. The correction bolus should only have to be used on rare occasions such as eating more or getting less exercise than planned.

I would urge you to do some 24-hour blood glucose profiles (monitoring before and two hours after meals, and also checking at about 3:00 and 6:00 am) to look for a pattern. Premeal blood glucose levels reflect the basal rate while the two hour after meal blood glucose levels tell you about your insulin/carb ratio. You will find Pumping Insulin: Everything You Need for Success With an Insulin Pump by John T. Walsh PA, CDE, Ruth Roberts MA, Barb Schreiner to be of great help in fine tuning your pump. SS]

Original posting 9 Apr 2002
Posted to Insulin Analogs and Insulin Pumps


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.